ReviewMedicine2017
Acute hyperammonemic encephalopathy after fluoropyrimidine-based chemotherapy: A case series and review of the literature.
Review in Medicine, 2017. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 28 papers.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
28 citing papers in PubMed.
- Article
- Article
- Hyperammonemic encephalopathy after 5-fluorouracil chemotherapy.CMAJ : Canadian Medical Association journal = journal de l'Association medicale canadienne · 2026Article
- Concurrent tumor lysis syndrome and 5-fluorouracil encephalopathy during the first cycle of zolbetuximab plus mFOLFOX6 for CLDN18.2-positive gastric cancer: a case report.International cancer conference journal · 2026Article
- A case of folinic acid, fluorouracil and oxaliplatin (FOLFOX) chemotherapy regimen associated neurotoxicity and review of literature.BMC neurology · 2025Review
- Impaired Consciousness Due to Hyperammonemia During S-1 Administration for Unresectable Pancreatic Cancer.Internal medicine (Tokyo, Japan) · 2025Article
- Recurrent hyperammonemic encephalopathy in a breast cancer patient receiving capecitabine therapy: a case report and literature review.Frontiers in pharmacology · 2025Article
- A case report of hyperammonemic encephalopathy induced by high-dose continuous infusion of 5-fluorouracil in a patient with rectal cancer.AME case reports · 2025Article
- Article
- Chemotherapy-Induced Changes in Plasma Amino Acids and Lipid Oxidation of Resected Patients with Colorectal Cancer: A Background for Future Studies.International journal of molecular sciences · 2024Article
- Hyperammonemia Secondary to 5-Fluorouracil.Journal of the advanced practitioner in oncology · 2023Article
- Chemotherapy-Induced Leukoencephalopathy Revealed by Seizure and Alteration of the Mental Status.Cureus · 2023Article
- Recurrent Reversible Stroke-Like Encephalopathy After 5-Fluorouracil (5-FU) Chemotherapy: A Case Report and Literature Review.The American journal of case reports · 2023Review
- A Case of Acute Encephalopathy After the Initiation of FOLFOX Chemotherapy in a Patient With Colon Cancer.Cureus · 2023Article
- Fluorouracil-induced leukoencephalopathy mimicking neuroleptic malignant syndrome: a case report.Journal of medical case reports · 2023Article
- Diagnosis and management of 5-fluorouracil (5-FU)-induced acute leukoencephalopathy: lessons learnt from a single-Centre case series.Journal of the Egyptian National Cancer Institute · 2022Article
- Analysis of the Management Effect of Cancer Patients after Oral Chemotherapy Based on Nursing Process Reengineering.Journal of healthcare engineering · 2022Article
- Secondary Dysfunction of the Intestinal Barrier in the Pathogenesis of Complications of Acute Poisoning.Journal of evolutionary biochemistry and physiology · 2022Article
- Case report: Uridine triacetate in the management of delayed onset 5-fluorouracil toxicity: A case report and review of literature.Frontiers in pharmacology · 2022Article
- Extrahepatic portosystemic shunts as an unusual but treatable cause of hyperammonemic encephalopathy in a noncirrhotic patient - a case report.Therapeutic advances in neurological disorders · 2022Article
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
15 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Acute hyperammonemic encephalopathy induced by fluoropyrimidines (FPs) is a rare complication. Its pathophysiology remains unclear, especially given the currently used regimens, including intermediate-doses of 5-fluorouracil (5-FU) or oral FP agents. We aimed to characterize the clinical manifestations in cancer patients who developed hyperammonemic encephalopathy after receiving FP-based chemotherapy.We retrospectively reviewed 1786 patients with gastrointestinal or primary-unknown cancer who received FP-based regimens between 2007 and 2012. Eleven patients (0.6%) developed acute hyperammonemic encephalopathy. The incidence according to the administered anticancer drugs were as follows: 5-FU (8 of 1176, 0.7%), S-1 (1 of 679, 0.1%), capecitabine (2 of 225, 0.9%), and tegafur-uracil (UFT) (0 of 39, 0%). Ten patients (90.9%) had at least 1 aggravating factor, including infection, dehydration, constipation, renal dysfunction, and muscle loss. All the 10 patients met the definition of sarcopenia. Median time to the onset of hyperammonemic encephalopathy in the cycle was 3 days (range: 2-21). Three patients (27.3%) developed encephalopathy during the first cycle of the regimen and the remaining 8 patients during the second or more cycles. Seven patients (63.6%) had received at least 1 other FP-containing regimen before without episodes of encephalopathy.All patients recovered soon after immediate discontinuation of chemotherapy and supportive therapies, such as hydration, infusion of branched-chain amino acids, and oral lactulose intake, with a median time to recovery of 2 days (range: <1-7). Four patients (36.4%) received FP-based regimens after improvement of symptoms; 3 patients were successfully managed with dose reduction, and 1 patient, who had developed encephalopathy due to S-1 monotherapy, received modified FOLFOX-6 therapy without encephalopathy later.FP-associated acute hyperammonemic encephalopathy is extremely rare, but a possible event at any time and even during the administration of oral FP agents. Particular attention is warranted when giving FP-based therapy for patients with aggravating factors, such as sarcopenia. This complication can be properly managed with early detection.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.